Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 24, 2004, 5:10 PM CDT for Mills County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 5:10 PM CDT (22:10 UTC)
- Expired
- May 24, 2004, 9:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Mills County, IA
The radar
The Omaha radar (KOAX), 71 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KOAX 242212 FFWOAX IAC129-250215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA NE 510 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... MILLS COUNTY IN SOUTHWEST IOWA * UNTIL 915 PM CDT * AT 504 PM CDT...RADAR INDICATED VERY HEAVY RAIN CONTINUED ACROSS MILLS COUNTY WITH ADDITIONAL RAINFALL EXPECTED INTO EARLY EVENING. SOME LOCATIONS AFFECTED INCLUDE...EMERSON...GLENWOOD...HASTINGS... HENDERSON...MALVERN...PACIFIC JUNCTION... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. AS LITTLE AS SIX INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL. THIS INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES. LAT...LON 4117 9540 4091 9540 4092 9584 4118 9587 $$ FOBERT
2 follow-up statements
000 WGUS73 KOAX 242257 FFSOAX IAC071-129-250300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 555 PM CDT MON MAY 24 2004 ...A FLASH FLOOD WARNING CONTINUES FOR UNTIL 930 PM CDT... AT 555 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN CONTINUING ACROSS MILLS AND FREMONT COUNTIES. FLOODING WAS INDICATED PRIMARILY ACROSS EAST CENTRAL MILLS COUNTY INCLUDING WEST NISNABOTNA RIVER...DEER CREEK AND LITTLE CREEK. IN FREMONT COUNTY FLOODING WAS INDICATED PRIMARILY IN THE NORTHEAST PART OF THE COUNTY INCLUDING THE WEST NISHNABOTNA...DEER CREEK...HONEY CREEK AND THE TOWN OF RANDOLPH. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. AS LITTLE AS SIX INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT...OR HAS A HIGH PROBABILITY OF OCCURRING. LAT...LON 4113 9544 4063 9544 4064 9572 4113 9584 $$ JR
000 WGUS73 KOAX 250307 FFSOAX IAC071-129-137-145-250400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1007 PM CDT MON MAY 24 2004 THE FLASH FLOOD WARNINGS ARE NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHWEST IOWA... MILLS...MONTGOMERY...FREMONT...PAGE. FLASH FLOODING FROM EARLIER RAINS HAVE SUBSIDED ACROSS SOUTHWEST IOWA THUS THE FLASH FLOOD WARNINGS HAVE BEEN ALLOWED TO EXPIRE. SOME AREAS MAY STILL HAVE STANDING WATER ON SOME ROADS...SO MOTORISTS ARE URGED TO USE CAUTION.. LAT...LON 4110 9515 4072 9515 4072 9566 4110 9566 $$ 62
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:00 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 24, 2:00 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 200 PM CDT MON MAY 24 2004 .DISCUSSION... ELEVATED CONVECTION WHICH DEVELOPED LATE THIS MORNING IN THE NORTHEAST HAS PRETTY MUCH MOVED EAST OF THE AREA AND NOW WAITING FOR MORE SIGNIFICANT CONVECTION TO DEVELOP THIS AFTERNOON. 18Z ANALYSIS SHOWED LOW PRESSURE OVER NORTH CENTRAL KANSAS WITH WARM FRONT EXTENDING FROM THE LOW INTO SERN NEBRASKA NEAR LNK INTO SWRN IA WITH SURFACE TROF FROM CENTRAL INTO NORTHEAST NEBRASKA. SURFACE MOISTURE AXIS EXTENDS INTO SERN NEB WHERE DEWPOINTS HAVE CLIMBED INTO THE 70S AT BIE AND FNB. NORTHERN HALF OF THE CWA REMAINS UNDER EXTENSIVE BLANKET OF LOW CLOUDS. ENTIRE CWA CURRENTLY UNDER SPC WATCHES WITH ERN HALF ALSO UNDER FFA THROUGH TONIGHT. MAY NEED TO ADJUST TIMING OF STORM EVENT A BIT WITH SHORT RANGE MODELS INDICATING MOST OF THE ACTIVITY EAST OF THE AREA BY MID EVENING AS FRONT PUSHES INTO NRN KS AND NRN MO WITH FOCUS SHIFTING TO THAT AREA. WILL SEE HOW THINGS DEVELOP PRIOR TO ISSUANCE BEFORE DECIDING ON ANY ADJUSTMENT TO FLOOD WATCH. OTHERWISE...LITTLE CHANGE TO REMAINDER OF THE FORECAST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH THROUGH 4 AM TUE ALONG AND EAST OF A LINE FROM GAGE TO THURSTON COUNTY. IA...FLOOD WATCH THROUGH 4 AM TUE ALL COUNTIES. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. FOBERT
Hazardous weather outlook, May 24, 5:00 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT MON MAY 24 2004 IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093- 250300- CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER- MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON- 500 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWESTERN IOWA. .DAY ONE...TONIGHT AND TUESDAY SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH EARLY THIS EVENING... ENDING IN THE SOUTHEAST CORNER OF NEBRASKA BY 9 PM CDT. THE PRIMARY HAZARDS WILL BE LARGE HAIL...FLOODING AND POSSIBLE TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY. THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK... ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS HAVE ALREADY BEEN ACTIVATED ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. IAZ043-NEZ011-012-015>018-030>034-042>044-050-250300- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON- MONONA IA-PIERCE-PLATTE-STANTON-THURSTON-WAYNE- 500 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY. THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK... ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NO LONGER EXPECTED IN THIS AREA. FOBERT
In the hours before
Local storm report, May 24, 4:34 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
434 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM TORNADO 2 N THURMAN 40.85N 95.75W
05/24/2004 FREMONT IA AMATEUR RADIO
&&
JBLocal storm report, May 24, 4:36 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
436 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL MILLARD 41.21N 96.16W
05/24/2004 0.75 INCH DOUGLAS NE PUBLIC
&&
JBLocal storm report, May 24, 4:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
438 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 N THURMAN 40.85N 95.75W
05/24/2004 0.88 INCH FREMONT IA AMATEUR RADIO
&&
JBLocal storm report, May 24, 4:41 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
441 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0439 PM TORNADO 3 NE THURMAN 40.85N 95.71W
05/24/2004 FREMONT IA EMERGENCY MNGR
&&
JBLocal storm report, May 24, 5:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
503 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL PAPILLION 41.16N 96.04W
05/24/2004 1.25 INCH SARPY NE TRAINED SPOTTER
&&
JBLocal storm report, May 24, 5:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
509 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL PAPILLION 41.16N 96.04W
05/24/2004 1.25 INCH SARPY NE TRAINED SPOTTER
0503 PM HAIL OFFUTT AFB 41.11N 95.92W
05/24/2004 1.00 INCH SARPY NE TRAINED SPOTTER
0500 PM HAIL BELLEVUE 41.16N 95.92W
05/24/2004 1.00 INCH SARPY NE TRAINED SPOTTER
&&
JEKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:28 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 47 min |
| May 24, 2:36 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 24 min |
| May 24, 3:43 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 47 min |
| May 24, 3:53 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 67 min |
| May 24, 4:05 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 55 min |
| May 24, 4:18 PM CDT | Tornado Warning | OAX | Fremont | 27 min |
| May 24, 4:34 PM CDT | Flash Flood Warning | OAX | Pottawattamie | 4 hr |
| May 24, 4:44 PM CDT | Tornado Warning | OAX | Mills | 31 min |
| May 24, 4:47 PM CDT | Tornado Warning | OAX | Fremont | 28 min |
| May 24, 5:00 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 60 min |
| May 24, 5:07 PM CDT | Flash Flood Warning | OAX | Harrison, Shelby | 4 hr |
| May 24, 5:16 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 44 min |
| May 24, 5:28 PM CDT | Flash Flood Warning | OAX | Fremont | 4 hr |
| May 24, 5:42 PM CDT | Tornado Warning | OAX | Page | 33 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 47 min |
| May 24, 6:13 PM CDT | Severe Thunderstorm Warning | OAX | Page | 47 min |
| May 24, 6:16 PM CDT | Flash Flood Warning | OAX | Montgomery, Page | 4 hr |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.